Hail, Bristol (C)
- When
- August 20, 5:26 PM EST
- Where
- Bristol (C) County, 10.43 mi ENE of Bristol
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.680, -82.040
Quarter size hail was reported by the media.
An upper level disturbance over the Ohio Valley moved over eastern Kentucky and southwest Virginia during the late afternoon producing a couple of severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An upper level disturbance over the Ohio Valley moved over eastern Kentucky and southwest Virginia during the late afternoon producing a couple of severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 20, 2:13 PM EST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 313 PM EDT Tue Aug 20 2019 .SHORT TERM...(Tonight and Wednesday)....Weak short wave energy over the Mississippi valley tracking southeast and will move across our area late tonight/early Wednesday. The MCS over the southern Illinois area is forecast to move southeast, but most models, including the CAMS, have it weakening significantly/and or dying completely before it makes it into our area which seems reasonable given the lower CAPE values here. However, we still may see some showers and/or thunderstorms overnight as the remains/outflow of the MCS arrives early and again later tonight as the weak short wave energy approaches, so will keep PoPs no lower than slight chance all night. Expect temperatures to be a bit lower on Wednesday with the increase in cloud cover, but will still have max temps a little above guidance. Expect scattered convection again on Wednesday, but given the weak short wave energy traversing the area in the morning/early afternoon the convection may be less diurnally driven than recent days. A few storms may be strong to severe this afternoon/evening and again on Wednesday, with damaging winds the primary threat so will include this in the HWO. .LONG TERM...(Wednesday night through Tuesday)... By 00Z Thursday, broad troughing will be situated across much of the eastern United States with ridging to the south. At the surface, a weakly defined boundary will move through the Ohio valley from an area of low pressure moving through Quebec. As a result, surface flow will generally orient out of the south and west advecting moisture into the region ahead of the frontal boundary. Diurnal convection will likely be ongoing at the start of the extended with coverage continuing into Thursday as heights begin to fall with the approach of a diving shortwave moving out of the Canadian provinces. As the front approaches, it will likely be in the process of washing out as evident in 2-D surface fields and cross sections as the boundary layer flow does not veer as sharply. Nonetheless, frontal convergence along with moisture pooling along the boundary combined with favorable upper level ascent will promote an increase in coverage and chances of precipitation. As of this forecast package, the highest coverage of SHRA/TSRA seems to be in the Thursday afternoon/night and Friday time frame. Precipitable water values increase to near 2.0 inches Thursday and Friday which indicates a heavy rainfall potential. Temperatures will likely align closer to climatological values given the increased cloud cover and precipitation expected. The stalled boundary will begin to lift north as a warm front Saturday evening and should provide as a focus for additional chances of showers and thunderstorms. Aloft, a shortwave trough will traverse the Tennessee valley and provide large scale ascent to much of the area. This combined with a southerly flow will lead to increased precipitation Sunday through Tuesday with the higher chances during the afternoon hours. Precipitation will likely wane in the evening hours with the loss of daytime heating. Lapse rates become nearly moist adiabatic Sunday night and into Monday with PW values above 2.0 inches. Heavy rainfall again appears possible during this time. Temperatures should be near to slightly below normal this weekend and into early next week. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 91 73 91 / 30 40 40 60 Knoxville McGhee Tyson Airport, TN 71 90 72 89 / 30 40 40 70 Oak Ridge, TN 72 90 72 90 / 30 40 40 70 Tri Cities Airport, TN 66 88 68 86 / 30 40 40 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && LW/AD
Hazardous Weather Outlook National Weather Service Morristown TN 259 PM EDT Tue Aug 20 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-211900- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 259 PM EDT Tue Aug 20 2019 /159 PM CDT Tue Aug 20 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A few strong to marginally severe storms will be possible this afternoon and early evening with strong gusty winds and small hail being the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few strong to marginally severe storms will be possible again on Wednesday with strong gusty winds the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Morristown TN
334 PM EDT Tue Aug 20 2019
TNZ012-035-202000-
Scott TN-Morgan TN-
334 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND
SOUTHWESTERN SCOTT COUNTIES UNTIL 400 PM EDT...
At 333 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Jamestown, moving east at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sunbright, Elgin, Robbins and Frozen Head State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3629 8484 3630 8482 3629 8481 3630 8480
3630 8479 3631 8479 3635 8457 3620 8452
3621 8485 3629 8486
TIME...MOT...LOC 1933Z 269DEG 18KT 3626 8480
GaruckasSpecial Weather Statement
National Weather Service Morristown TN
424 PM EDT Tue Aug 20 2019
TNZ035-202115-
Morgan TN-
424 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN COUNTY UNTIL 515
PM EDT...
At 424 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving south at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wartburg, Sunbright, Frozen Head State Park and Petros.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3623 8457 3623 8454 3620 8447 3619 8447
3616 8444 3614 8445 3613 8443 3605 8452
3604 8467 3623 8472 3627 8458
TIME...MOT...LOC 2024Z 338DEG 7KT 3620 8460
CDGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
533 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 4 WSW ABINGDON 36.68N 82.04W
08/20/2019 E1.00 INCH WASHINGTON VA BROADCAST MEDIA
&&Special Weather Statement
National Weather Service Morristown TN
543 PM EDT Tue Aug 20 2019
VAZ008-202230-
Washington VA-
543 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON COUNTY
AND THE CITY OF BRISTOL UNTIL 630 PM EDT...
At 543 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bristol Va, moving west at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bristol Tn, Bristol Va, Hilander Park and Benhams.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3661 8204 3659 8213 3660 8225 3675 8226
3676 8222 3674 8205
TIME...MOT...LOC 2143Z 088DEG 5KT 3669 8213
CDGSpecial Weather Statement
National Weather Service Morristown TN
545 PM EDT Tue Aug 20 2019
TNZ012-013-202230-
Scott TN-Campbell TN-
545 PM EDT Tue Aug 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL AND EAST
CENTRAL SCOTT COUNTIES UNTIL 630 PM EDT...
At 544 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Huntsville, or 10 miles east of Oneida, moving east at
5 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Royal Blue and Elk Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3639 8443 3649 8442 3654 8424 3645 8422
3635 8429
TIME...MOT...LOC 2144Z 266DEG 5KT 3645 8434
CDGThe Knoxville radar (KMRX), 134 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported by the media.
Multiple trees were blown down at Bullitt Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854560, 854556.